News Extra [these Stories Appear Only On The Web]

Study warns of danger of combining spironolactone and ACE inhibitors in heart patients

BMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7463.420-e (Published 19 August 2004) Cite this as: BMJ 2004;329:420
  1. Scott Gottlieb
  1. New York

    The diuretic spironolactone can cause dangerous hyperkalaemia in patients who are also taking angiotensin converting enzyme (ACE) inhibitors, another drug that, like spironolactone, is used to treat congestive heart failure.

    After the publication of a major heart study that promoted the use of spironolactone, prescribing rose, but so did cases of hyperkalaemia, according to Dr David Juurlink, a clinical pharmacologist at the University of Toronto and author of a new study that found a threefold increase in the rates of admission to hospital for high potassium levels across Ontario and a twofold increase in deaths involving high potassium levels (New England Journal of Medicine 2004;351:543-51).

    The randomised aldactone evaluation study (RALES), which was reported in 1999, found …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe